Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 61, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2009, 5:55 PM CDT for Stevens County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2009, 5:55 PM CDT (22:55 UTC)
- Expired
- Jul 31, 2009, 7:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:08 PM CDT | HAIL 0.75 | 6 Nne Chokio, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 312255 SVRMPX MNC149-010000- /O.NEW.KMPX.SV.W.0061.090731T2255Z-090801T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 PM CDT FRI JUL 31 2009 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEVENS COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 700 PM CDT * AT 555 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF CHOKIO...OR ABOUT 18 MILES NORTH OF ORTONVILLE...AND MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE... MORRIS... CHOKIO... ALBERTA... DONNELLY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4576 9625 4576 9576 4547 9582 4543 9624 TIME...MOT...LOC 2255Z 244DEG 26KT 4555 9633 $$
2 follow-up statements
000 WWUS53 KMPX 312336 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 636 PM CDT FRI JUL 31 2009 MNC149-010000- /O.CON.KMPX.SV.W.0061.000000T0000Z-090801T0000Z/ STEVENS MN- 636 PM CDT FRI JUL 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EASTERN STEVENS COUNTY... AT 634 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE STORM WAS LOCATED 3 MILES SOUTHEAST OF DONNELLY...AND MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE... MORRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4576 9602 4576 9576 4547 9582 4544 9610 TIME...MOT...LOC 2335Z 244DEG 26KT 4568 9596 $$
000 WWUS53 KMPX 312354 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 654 PM CDT FRI JUL 31 2009 MNC149-010004- /O.EXP.KMPX.SV.W.0061.000000T0000Z-090801T0000Z/ STEVENS MN- 654 PM CDT FRI JUL 31 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS COUNTY EXPIRES AT 700 PM CDT... SEVERE STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE AREA...REMAIN ALERT FOR ADDITIONAL WARNINGS. REPORT ANY DAMAGE THAT MAY HAVE OCCURRED...TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4576 9602 4576 9576 4547 9582 4544 9610 TIME...MOT...LOC 2354Z 244DEG 26KT 4573 9578 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:48 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 31, 2:48 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 248 PM CDT FRI JUL 31 2009 .DISCUSSION... THE LATEST EUROPEAN...GFS AND CANADIAN MODEL OUTPUTS ALL INDICATE PRECIP DEVELOPING OVER THE FORECAST AREA OVERNIGHT AND LINGERING OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH NOON SATURDAY. SHORTWAVE TROUGH AND FRONTAL BOUNDARY MOVING OVER THE UPPER MIDWEST TONIGHT...THEN FOLLOWED BY COOL NORTHWEST AIRFLOW ALOFT OVER THE MIDWEST OVER THE NEXT SEVERAL DAYS. CURRENT COMPOSITE RADAR IMAGE SHOWED AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS OVER THE DAKOTAS INTO EXTREME NORTHWEST MN. INDIVIDUAL SHOWERS AND STORMS WERE MOVING NORTHEAST...WHILE OVERALL AREA WAS MOVING EAST AT ABOUT 25 MPH. SURFACE HIGH PRES RIDGE OVER THE MIDWEST INTO THE GREAT LAKES...WILL HOLD OFF THE PRECIP FROM SPREADING TO FAR INTO WEST CENTRAL WI AND SOUTH CENTRAL MN THIS EVENING. AIRMASS AHEAD OF THE FRONT SHOULD CONTINUE TO SATURATE AS LOW LEVEL MOISTURE STREAM NORTHWARD. DEWPOINTS HAD RISEN IN THE UPPER 50S AND LOWER 60S OVER PARTS OF WESTERN MINNESOTA. KEPT SOME SMALL POPS OF SHRA/TSRA OVER PORTION OF OUR NORTHERN AND EASTERN CWA SATURDAY EVENING...WITH MARGINAL INSTABILITY...MOISTURE IN THE WAKE OF THE UPPER LOW OVER THE GREAT LAKES. WEAK FRONTAL BOUNDARY EXPECTED TO PUSH BACK OVER THE FORECAST AREA ON MONDAY. BEST UPPER DYNAMICS AND INSTABLITY STAYS WELL SOUTH OF OUR CWA. THE MEDIUM AND LONG RANGE MODELS CONTINUE TO INDICATES NO MAJOR CHANGES TO THE OVERALL WEATHER PATTERN. && .AVIATION.../18Z TAF ISSUANCE/ NO AVIATION PROBLEMS FOR THE NEXT 6 HRS WITH VFR CEILINGS/VSBY WITH MOST OF THE ACTIVE WEATHER REMAINING WEST OF MPX TAFS. EXCEPT A SLOW LOWERING OF THE CEILINGS THROUGH THE AFTN ACROSS AXN/RWF...WITH CBS POSSIBLE AFT 22/23Z FOR AXN/RWF AREA. HOWEVER...DO NOT EXPECT -SHRA/TSRA UNTIL AFT 00/01Z FOR FAR WESTERN MN. MOST OF THE CHANGES WILL OCCUR DURING THE 00/06Z TIME PERIOD WITH SHRA/TSRA DEVELOPING ACROSS RWF/AXN AREAS...THEN SPREADING EASTWARD. MVFR CEILINGS WILL LIKELY DEVELOP AFTER 04/05Z IN THE WEST...THEN SLOWLY SPREADING EASTWARD. WINDS WILL INITIALLY BE S/SW AT 8/13 KTS...THEN BECOME W/NW BETWEEN 06/12Z...THEN GUSTY AFTER 14Z. LOWER CEILINGS OF IFR/OR LOW END MVFR REMAINS A PROBLEM FOR MOST TAFS BETWEEN 06/15Z TONIGHT/MORNING HRS. TOO MANY UNCERTAINTIES RELATED TO THE AMOUNT OF -SHRA ACTIVITY OVERNIGHT...AND THE AMOUNT OF SATURATION IN THE LOWER LEVELS OF THE ATMOSPHERE. HOWEVER...HAVE CONTINUED THE TREND OF AT LEAST SCATTERED CLOUDS OF 800/1200...WITH SLOWLY LIFTING CEILINGS AFT 16Z. ..JLT.. CWSU DISCUSSION. LATEST HPC ANALYSIS SHOWING A LOW N OF W CNTL ND WITH A CLD FNT EXTNDG THRU NW ZMP INTO MT, AND RDGG OVR ERN ZMP. THRU THE FCST PERIOD THE FNT IS EXPCTD TO DRIVE S THEN E THRU ZMP AND INTO THE LOCAL AREA OVRNGT. BY THE END OF TAF FNT WILL HAVE OCLDD AND WILL BE IN THE CNTL GRT LKS RGN. LOOKING AT THE LATEST MDL RUNS, MUCH OF THE PREVIOUS TAF STILL LOOKS VALID. I WOULD DROP THE LOW CIGS POST FROPA DOWN TO 015 RATHER THAN 025 AT 09Z, AND AFT 16Z I WOULD SCT THINGS OUT. BY 21Z THE SCT DECK SHOULD RISE AS HIGH AS 040. PTCHY GROUND FOG WILL LIKELY BE AN ISSUE AS ABS HUM AS EXPCTD TO BE SLIGHTLY HIGHER THAN THEY WERE LAST NIGHT. WNDS WILL START SW, BECOME S BY 02Z, GO BACK TO SW BY 05Z, BECOME W BY 10Z, AND FINALLY WNW BY 15Z. SPDS WILL START NR 11KTS, DROP TO 6 KTS OVRNGT, THEN RISE BACK UP TO 15G21KT TOMORROW AFTN. ..PDP.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JVM/JLT
Hazardous weather outlook, Jul 31, 5:36 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 536 PM CDT FRI JUL 31 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 536 PM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS MINNESOTA INTO WESTERN WISCONSIN DURING THE NIGHT. AN AREA OF THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT MOVES EAST. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER WEST CENTRAL AND POSSIBLY INTO CENTRAL MINNESOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COOL FRONT WILL EXIT THE EASTERN PORTION OF THE OUTLOOK AREA BY EARLY SATURDAY MORNING. A FEW THUNDERSTORMS MAY LINGER LATE SATURDAY MORNING ACROSS WEST CENTRAL WISCONSIN. THUNDERSTORMS ARE ALSO POSSIBLE IN PORTIONS OF THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT WITH ANOTHER COOL FRONT. AT THIS TIME...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL MINNESOTA THIS EVENING.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:27 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Swift, Yellow Medicine | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.